Managing Insulin reaction

A person suffering from an insulin reaction will have a lowered blood sugar level due to the over-intake of insulin.

The hormone, insulin is produced in the pancreas, which is released in response to a high blood sugar level due to the consumption of carbohydrates or sugar. Insulin stimulates the body cells to utilize the sugar in order to reduce the sugar level back to normal in the bloodstream. The brain solely depends on glucose or blood sugar as its source of energy. When the blood sugar level drop in the bloodstream, the brain begins to experience major malfunctions due to lack of energy, which could lead to loss of consciousness and even coma or death.

Disclaimer: this blog on managing insulin reactions is for information purposes only. To learn about diabetic emergencies enrol in St Mark James first aid and CPR courses with credible providers.

Risk factors of insulin reaction

The risk factors associated with insulin reaction include:

  • The elderly
  • Over consumption of alcohol (alcoholism)
  • Hypothyroidism
  • Kidney disease
  • Liver disease
  • Congestive heart failure
  • Certain medications and drugs
  • Not properly controlled diabetes
  • Strenuous exercise
  • Skipping meals
  • Starvation
  • Vomiting

Signs and symptoms

The initial symptoms of insulin reaction include:

  • Anxietydiabetic emergency
  • Excessive sweating
  • Excessive hunger
  • Fatigue and weakness
  • Flushing
  • Headaches
  • Irritability
  • Nausea
  • Lightheadedness
  • Numbness and tingling
  • Heat palpitations
  • Rapid heartbeat
  • Vision changes such as dual vision or blurred vision
  • Tremors

Insulin reactions that occur during the night or while the person is asleep may cause symptoms such as:

  • Disturbed sleep
  • Nightmares
  • Insomnia

Major symptoms of insulin reaction include:

  • Breathing difficulty
  • Difficulty speaking
  • Chest pain
  • Impaired coordination or control
  • Sudden weakness of one limb: unilateral weakness of one arm, unilateral weakness of one leg or unilateral weakness of one arm and one leg
  • Lethargy and excessive drowsiness
  • Confusion
  • Convulsions

Treatment

In case of a severe insulin reaction, seek emergency medical help immediately. While waiting for help to arrive, you may administer glucagon injections, if you are trained to do so.

In case of a moderate to mild case of insulin reactions, follow these treatment steps:

1. Treat low blood sugar

This can be done by giving the casualty high-sugar foods and thus raising his blood-sugar level. Give the casualty sugary foods such as:

  • 3-4 glucose tablets
  • ½ cup of orange juice
  • 1/3-1/3 tube of glucose gel
  • 1/3 cup of apple juice
  • 2 large sugar cubes mixed in water or 6 small sugar cubes mixed in water
  • 1/4 to 1/3 cup of raisins
  • 5 hard candies
  • 1 tablespoon of honey, corn syrup or molasses

2. Give another dose of the sugary item given earlier, in case necessary

  • Test the casualty’s blood sugar after 15 minutes, if possible
  • If symptoms do not resolve after the previous treatment or if the casualty shows blood sugar readings of 70 mg/dL, give him another dose of any high sugar food mentioned in the list
  • If the casualty is supposed to have his next meal in more than half an hour, give him a small snack to eat. This can be half a sandwich or 4-6 crackers with 1 oz. cheese or 1 tablespoon peanut butter

3. If the casualty does not feel better, take him or her to the hospital or call 911 immediately

At the hospital, the casualty may be treated with intravenous sugar.

Learn More

To learn more about insulin reactions and how you can help victims of these diabetic emergencies enrol in St Mark James first aid courses (sign up here).

Related Video

No comments yet.

Leave a Reply